Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 68, NWS Las Vegas, NV

July 18, 2018Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 18, 2018, 11:47 AM PDT for Clark County, Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 11:47 AM PDT (18:47 UTC)
Expired
Jul 18, 2018, 2:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 105 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
2482 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

854 
WGUS55 KVEF 181847
FFWVEF
NVC003-023-182145-
/O.NEW.KVEF.FF.W.0068.180718T1847Z-180718T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1147 AM PDT WED JUL 18 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Clark County in southern Nevada...
  Southern Nye County in south central Nevada...

* Until 245 PM PDT.

* At 1145 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain in the Wheeler Wash on the west side of the Spring 
  Mountains. Flash flooding is expected to begin shortly. This water 
  will eventually flow down to Highway 160 between mile markers 3 
  and 4 in Nye County.

* Some locations that will experience flooding include...
  Wheeler Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3632 11574 3625 11571 3616 11597 3621 11594
      3633 11584

$$

Morgan
3 follow-up statements
534 
WGUS75 KVEF 181927
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1227 PM PDT WED JUL 18 2018

NVC003-023-182145-
/O.CON.KVEF.FF.W.0068.000000T0000Z-180718T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
1227 PM PDT WED JUL 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR
WEST CENTRAL CLARK AND SOUTHERN NYE COUNTIES...

At 1224 PM PDT, Doppler radar indicated thunderstorms with heavy 
rain persisting in the upper reaches of Wheeler Wash. Radar 
estimated that two to five inches of rain had fallen in the wash 
between 1125 AM and 1225 PM PDT. Wheeler Pass Road is likely to be 
impassable, and water may flow down to the Pahrump Valley Winery and 
adjacent neighborhoods.

Some locations that will experience flooding include...
Pahrump.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3632 11574 3625 11571 3616 11597 3621 11594
      3633 11584

$$

Morgan
419 
WGUS75 KVEF 182028
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
128 PM PDT WED JUL 18 2018

NVC003-023-182145-
/O.CON.KVEF.FF.W.0068.000000T0000Z-180718T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
128 PM PDT WED JUL 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR
WEST CENTRAL CLARK AND SOUTHERN NYE COUNTIES...

At 126 PM PDT, Doppler radar indicated that rain was finally 
tapering off over the west side of the Spring Mountains. Radar 
estimated that over five and a half inches of rain fell in the 
Wheeler Wash in two hours. Flash flooding is likely ongoing in the 
wash, and water will flow down toward the Pahrump Valley Winery and 
adjacent neighborhoods.

Some locations that will experience flooding include...
Pahrump.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3632 11574 3625 11571 3616 11597 3621 11594
      3633 11584

$$

Morgan
496 
WGUS75 KVEF 182137
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
237 PM PDT WED JUL 18 2018

NVC003-023-182146-
/O.EXP.KVEF.FF.W.0068.000000T0000Z-180718T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
237 PM PDT WED JUL 18 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL CLARK AND SOUTHERN NYE
COUNTIES WILL EXPIRE AT 245 PM PDT...

The heavy rain has ended. Runoff from heavy rain earlier this 
afternoon may still impact Wheeler Wash and parts of Wheeler Wash 
road...though no reports have been recieved thus far this afternoon. 

LAT...LON 3632 11574 3625 11571 3616 11597 3621 11594
      3633 11584

$$

Outler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:04 AM PDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 18, 9:04 AM PDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
904 AM PDT Wed Jul 18 2018

.SYNOPSIS...Hot conditions will continue for areas west of Las
Vegas today before temperatures lower several degrees Thursday.
Thunderstorms will be possible across much of the forecast area
through the end of the week, especially in the higher terrain. Early
next week, a heatwave will be building with very hot
temperatures expected.
&&

.UPDATE...The 12Z Las Vegas sounding revealed convective inhibition
to start with (-500 J/kg), but afternoon heating will lead to CAPE
values around 2000 J/kg late in the day. The main driver around
southern Nevada will be heating, so the Spring Mountains/Sheep Range
will be the primary locations where thunderstorms will start first.
As storms develop, the steering flow will take them toward the west-
southwest around 15-20 mph. Some dynamic support will be provided by
an inverted trough over southeast California, but southern Nevada
and northwest Arizona will be on the back side of the trough.
Remnant cloud cover will limit surface heating slightly. The latest
high res models indicate a late afternoon start to convection over
northwest Arizona and Lincoln County. There is potential again for
storms in those areas to push into Clark County this evening. This
is reflected in the going forecast and no immediate changes are
needed. -Adair
&&

.PREV DISCUSSION...358 AM PDT

.SHORT TERM...through Thursday night.

Now...Scattered thunderstorms area moving westward through the
Morongo Basin of San Bernardino County. Trailing the storms radar is
detecting rain showers extending back east through southern Mohave
County.

Strong high centered over the Great Basin is progged to shift east-
southeast over the southern Rockies by early Friday morning.
Inverted trough that added some additional dynamics to storms across
southern Mohave and San Bernardino Counties progged to continue west
into the Pacific. With no other discernible feature to latch onto
todays storms will initiate over the higher terrain. The NAM and
some of the latest HRRR runs are similar showing a well organized
cluster of storms moving in eastern Mohave County this
afternoon/evening. The uncertainty becomes how far west storms could
potentially develop along outflow boundaries. As of now, models
suggest this area will dissipate over eastern Clark and Mohave
County in the early hours of Thursday morning. However, just to play
it safe I blanketed the area with some POPs. There is a slight
chance that a few storms may last through the night moving west
through Inyo County. On Thursday, isolated to scattered
thunderstorms possible across Inyo County, southern Nevada and
Mohave County, threat for storms lessens across the Mojave Desert of
eastern California. Under the strong ridge it will be another day of
hot temperatures within the Owens Valley and Esmeralda County. As
the high shifts eastward Thursday temperatures will start to lower.

.LONG TERM...Friday through Tuesday.

Strong ridge to our east progged to shift westward over Arizona
early next week. Lingering moisture combined with daytime heating
will still allow for thunderstorms to develop mainly along higher
terrain through the weekend. The westward propagation of the high
will increase temps and continue to keep thunderstorms chances
mainly focused over the higher terrain. In the coming days, likely
need to start considering an Excessive Heat Watch for Tuesday and
beyond.
&&

.AVIATION...For McCarran...Outside of convective influence, light,
variable winds below 10 knots will continue across the terminal
through the afternoon, favoring an easterly direction. Thunderstorms
are possible along the surrounding higher terrain, but the
probability thunderstorms and associated outflow affecting the
terminal this afternoon and evening is low. CIGs should remain above
10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Outside of thunderstorm influences, winds will follow
diurnal trends with speeds of 5-15 knots. CIGs at or above 10k feet
in general but CIGs may drop to 5-7 k feet in shower and storms.
Isolated to scattered thunderstorms are expected again this
afternoon and evening along with gusty and erratic outflow winds.
Most of the thunderstorm activity will remain over the higher
terrain, but its possible storms will also move into the valleys. &&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/LONG TERM...Pierce
AVIATION...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 18, 8:34 AM PDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
834 AM PDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLASH FLOOD      6 N HUALAPAI PEAK       35.17N 113.89W
07/17/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
            N HUALAPAI PEAK. MOHAVE COUNTY PUBLIC WORKS
            REPORTED DW RANCH ROAD CLOSED DUE TO
            FLOODING BETWEEN MILE MARKERS 3 AND 5. ROAD
            REOPENED 5:54 PM 7/17.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:13 PM PDTFlash Flood WarningVEFLincoln3 hr
Jul 17, 8:49 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 17, 9:53 PM PDTSevere Thunderstorm WarningVEFClark52 min
Jul 17, 10:14 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.